Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Wilmington, OH

May 31, 2008Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2008, 12:41 AM EDT for Greene County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 12:41 AM EDT (04:41 UTC)
Expired
May 31, 2008, 1:30 AM EDT
In force
49 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Greene County, OH

The radar

The Cincinnati radar (KILN), 36 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 310442
SVRILN
OHC057-310530-
/O.NEW.KILN.SV.W.0039.080531T0441Z-080531T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREENE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 130 AM EDT.

* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR GREENE COUNTY AIRPORT...
  MOVING EAST AT 45 MPH. THIS STORM PRODUCED PENNY SIZE HAIL IN 
  MONTGOMERY COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  XENIA...
  WILBERFORCE...
  CEDARVILLE...
  JAMESTOWN...

IN ADDITION...OLDTOWN...NEW JASPER...BELL CENTER AND GLADSTONE ARE
NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.


LAT...LON 3979 8373 3978 8373 3978 8368 3977 8364
      3977 8365 3976 8365 3960 8367 3960 8404
      3979 8403
TIME...MOT...LOC 0441Z 271DEG 43KT 3970 8397

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:08 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 30, 10:08 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EDT FRI MAY 30 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE NORTHERN GREAT LAKES PULLING A
COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. A
SECONDARY FRONT WILL SWING THROUGH ON SUNDAY. HIGH PRESSURE WILL
BUILD BACK IN SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION OVER INDIANA IS BEGINNING TO AFFECT THE NW PORTION OF THE
FA. CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO MID LEVEL CAP.
STILL FEEL THERE COULD BE SOME ISOLATED SVR WX. BACKED OFF THE
SVR WORDING TO THE NW PART OF THE FA.

FOR THE REST OF THE FCST...GRADUALLY INCREASED THE POPS AS THE
NIGHT PROGRESSES. KEPT THE HIGHEST POPS...CATEGORICAL...IN THE
N...TAPERING DOWN TO CHC IN THE S.

KEPT MIN TEMPS AS IS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
APPEARS THAT THE FRONT WILL BE BISECTING THE FA...RUNNING NR
I-71...AT BEGINNING OF SATURDAY. WENT WITH THE HIGHEST POPS IN THE
S AND E EARLY IN THE MORNING...WITH A DRYING TREND IN THE W DURING
THE AFTN AS FNT PUSHES E ALLOWING DRIER AIR TO WORK IN. LINGERED CHC
POPS IN THE E WITH SFC TROF SWING DOWN THRU NRN OH INTO CENTRAL OH.
CONTINUED THE TREND OF GOING COOLER THAN GUIDANCE FOR SAT HIGHS.

WEAK HIGH PRESSURE BUILDS IN SAT NGT. IN NW FLOW ALOFT...S/W DROPS
SE THRU THE GREAT LAKES SUNDAY AFTN. SECONDARY SFC FRONT TO DROP
SOUTH THRU THE FA AND HAVE ACCOUNTED FOR THIS WITH CHC POPS ACRS
THE FA. MAV LOWS SAT NGT LOOK REASONABLE...BUT WENT WITH COOLER
MET HIGHS ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
EXTENDED FORECAST TODAY IS AN EXTENSION OF YESTERDAYS WITH THE
CONSENSUS THAT THE MODELS ARE IN POOR AGREEMENT AND HPC GUIDANCE IS
THE COMMON GROUND TO START FROM.

MEAN H5 FLOW WILL START OUT FROM THE NW UNTIL A LOW OVER THE
MIDWEST/UPPER MIDWEST...DEPENDING ON THE MODEL CHOICE...TRACKS
NORTHEAST. AT THE SFC...A WARM FRONT WILL CROSS THE OHIO VALLEY
WEDNESDAY BUT THE TIME FRAME FOR THIS OCCURRING IS ENTIRELY TOO
LENGTHY PER HPC GRAPHICS TO BE AN ACCURATE DEPICTION OF AN ACTUAL WX
PATTERN. BELIEVE THAT THE WARM FRONT WILL DEVELOP ON TUES AND LIFT
NWD ON WED. HPCS GRAPHIC SFC FEATURE AT 12Z THURS SHOWS WMFNT
FURTHER SW FROM PREVIOUS 24 HRS WHICH SHOULD BE UNLIKELY.

REGARDLESS OF THIS...HAD TO GO COOLER ON WED THAN ON TUES WITH CWA
BEING ON THE COLD SIDE OF WMFNT. COULD NOT ACTUALLY INCREASE TEMPS
ON WED FROM TUES HIGHS WITH THE INCREASED POPS AND CLOUD COVER. THIS
WAS THE ONLY LARGER DISCREPANCY I HAD WITH SURROUNDING FCST
OFFICES/HPC DURING THIS TIME...SUBSEQUENTLY THE ONLY SPOT WHERE I
HAD CONFIDENCE ENOUGH IN A METEOROLOGICAL PATTERN TO TRY AND IMPROVE
ON. THOUGHT THAT LOWER 80S WERE TOO WARM AND DEWPOINTS IN THE LOWER
60S WERE TOO MOIST IN THE EXTENDED PERIOD...JUST FROM THE PATTERN
OVER OHVLY THE PAST FEW WEEKS. DID NOT SEE TREMENDOUS SIGNS OF
STRONG RIDGING AND OPEN GULF FOR THESE TEMPS/DEWPOINTS TO BE
REALIZED/EXPECTED. WOULD HEDGE DRIER AND COOLER IN THE EXTENDED IF
IN ANY DIRECTION...BUT DO NOT HAVE THE CONFIDENCE TO DIVERGE FROM
COMMON GROUND.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
STORMS HAVE DEVELOPED TO THE WEST....AND THEY SAG ACROSS THE
TERMINALS 05Z-08Z...THEN PERSISTING THROUGH 10Z-12Z. TIMING WILL BE
HONED...AS THE EASTWARD PROGRESSION SEEMS TO BE SLOWING SOMEWHAT.
WILL KEEP VCTS THROUGH THIS PERIOD...AMENDING AS IT BECOMES MORE
IMMINENT AND TIMEABLE. MVFR CIGS/VIS ARE LIKELY WITH THE STORMS.

THE STORMS WILL MOVE EAST OF THE TERMINALS BY 14Z. WINDS WILL VEER
TO WEST SOUTHWEST LATE IN THE TAF PERIOD WITH GUSTS UP TO 25 KT
POSSIBLE.

OUTLOOK...GUSTY WINDS ARE POSSIBLE THROUGH SATURDAY AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND AGAIN TUESDAY
NIGHT INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, May 30, 11:12 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT FRI MAY 30 2008

INZ050-058-059-066-073-074-010315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-
1112 PM EDT FRI MAY 30 2008

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
SOUTHEAST INDIANA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ075-080-KYZ089>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-010315-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1112 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT DROPS
INTO OHIO. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 30, 11:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FUNNEL CLOUD     MILTON                  39.79N 85.16W
05/30/2008                   WAYNE              IN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED EMA DEPUTY ON STATE
            ROUTE 1 JUST NORTH OF THE FAYETTE-WAYNE COUNTY LINE.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:39 PM EDTSevere Thunderstorm WarningILNPreble36 min
May 31, 12:21 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery39 min
May 31, 12:47 AM EDTSevere Thunderstorm WarningILNDarke, Preble43 min
May 31, 1:08 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery37 min
May 31, 1:19 AM EDTSevere Thunderstorm WarningILNButler, Preble26 min
May 31, 1:25 AM EDTSevere Thunderstorm WarningILNClark, Greene35 min
May 31, 1:43 AM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren62 min
May 31, 1:46 AM EDTSevere Thunderstorm WarningILNButler44 min
May 31, 2:47 AM EDTAreal Flood WarningILNAuglaize, Mercer4 hr
May 31, 3:28 AM EDTSevere Thunderstorm WarningILNAuglaize, Champaign, Logan, Shelby, Union47 min
May 31, 4:00 AM EDTTornado WarningILNMadison, Union30 min
May 31, 4:15 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Union45 min
May 31, 4:34 AM EDTSevere Thunderstorm WarningILNLicking41 min
May 31, 5:18 AM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking, Union2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.